Alert archive / New York / Wind Chill Advisories in 2017
Wind Chill Advisory 4, NWS Binghamton, NY
NWS Binghamton, NY issued this wind chill advisory at Mar 11, 2017, 3:31 PM EST for 4 counties in New York. It took effect at Mar 11, 2017, 7:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2017, 3:31 PM EST (20:31 UTC)
- In effect from
- Mar 11, 2017, 7:00 PM EST
- Expired
- Mar 12, 2017, 11:00 AM EDT
- In force
- 15 hr
- Issued by
- NWS Binghamton, NY
Counties Delaware County, NY, Oneida County, NY, Otsego County, NY, Sullivan County, NY
The radar
The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182 WWUS41 KBGM 112031 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 331 PM EST Sat Mar 11 2017 NYZ009-037-046-057-062-122045- /O.NEW.KBGM.WC.Y.0004.170312T0000Z-170312T1500Z/ /O.NEW.KBGM.WS.A.0004.170314T0000Z-170316T0000Z/ Northern Oneida-Southern Oneida-Otsego-Delaware-Sullivan- Including the cities of Boonville, Rome, Utica, Oneonta, Delhi, Walton, and Monticello 331 PM EST Sat Mar 11 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM EST THIS EVENING TO 11 AM EDT SUNDAY... ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY EVENING... The National Weather Service in Binghamton has issued a Wind Chill Advisory, which is in effect from 7 PM EST this evening to 11 AM EDT Sunday. A Winter Storm Watch has also been issued. This Winter Storm Watch is in effect from Monday evening through Wednesday evening. * LOCATIONS...Oneida, Otsego, Delaware, and Sullivan counties. * HAZARD TYPES...Bitter cold wind chills tonight and early Sunday. Possible heavy snow Monday night, Tuesday, and perhaps into Wednesday. * WIND CHILL...As low as 15 to 20 below zero, due to temperatures in the single digits, and winds Northwest 10 to 20 mph, with gusts up to 30 mph. * TIMING...The lowest wind chills will occur tonight and early Sunday morning. Snow is expected to develop over the region Monday night, possibly becoming heavy on Tuesday, and persisting into Wednesday. * IMPACTS...Dangerous wind chills may quickly produce frostbite on exposed skin. Heavy snow may cause significant travel disruptions from Monday night into Wednesday. * WINDS...Northwest 10 to 20 mph into Sunday, with gusts up to 30 mph. * TEMPERATURES...In the single digits to lower teens late tonight and Sunday morning. * ACCUMULATIONS...Potential for storm total snowfall of a foot or more, from Monday night through Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves. A Winter Storm Watch means there is a potential for heavy snow that could severely impact travel. Continue to monitor the latest forecasts. && $$ NYZ015>018-022>025-036-044-045-055-056-PAZ038>040-043-044-047-048- 072-122045- /O.NEW.KBGM.WS.A.0004.170314T0000Z-170316T0000Z/ Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Cortland-Chenango-Tioga-Broome-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Cortland, Norwich, Owego, Waverly, Binghamton, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 331 PM EST Sat Mar 11 2017 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY EVENING... The National Weather Service in Binghamton has issued a Winter Storm Watch, which is in effect from Monday evening through Wednesday evening. * LOCATIONS...All of Northeast Pennsylvania and most of Central New York. * HAZARD TYPES...Heavy snow. * ACCUMULATIONS...Potential for storm total snowfall of a foot or more, from Monday night through Wednesday. * TIMING...Snow is expected to develop over the region Monday night, possibly becoming heavy on Tuesday, and persisting into Wednesday. * IMPACTS...Heavy snow may cause significant travel disruptions from Monday night into Wednesday. * WINDS...North 5 to 15 mph from Monday night into Wednesday, with gusts up to 25 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for heavy snow that could severely impact travel. Continue to monitor the latest forecasts. && $$ Jurewicz
2 follow-up statements
887 WWUS41 KBGM 120233 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 933 PM EST Sat Mar 11 2017 NYZ009-037-046-057-062-130245- /O.CON.KBGM.WC.Y.0004.000000T0000Z-170312T1500Z/ /O.CON.KBGM.WS.A.0004.170314T0000Z-170316T0000Z/ Northern Oneida-Southern Oneida-Otsego-Delaware-Sullivan- Including the cities of Boonville, Rome, Utica, Oneonta, Delhi, Walton, and Monticello 933 PM EST Sat Mar 11 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT SUNDAY... ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY EVENING... * LOCATIONS...Oneida, Otsego, Delaware, and Sullivan counties. * HAZARD TYPES...Bitter cold wind chills overnight and early Sunday. Possible heavy snow Monday night, Tuesday, and perhaps into Wednesday. * WIND CHILL...between 10 below and 20 below overnight and early Sunday. * TIMING...The lowest wind chills will occur between 3 am and 8 am Sunday. Snow is expected to develop over the region Monday night, possibly becoming heavy on Tuesday, and persisting into Wednesday. * IMPACTS...Heavy snow could make travel very dangerous. Roads could become snow covered and slippery. Dangerous wind chills will quickly produce frostbite on exposed skin. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * TEMPERATURES...Falling to between 5 below and 5 above overnight and ranging mainly in the teens and 20s for Monday night through Wednesday. * ACCUMULATIONS...Snow accumulation of up to a foot possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves. A Winter Storm Watch means there is a potential for heavy snow that could severely impact travel. Continue to monitor the latest forecasts. && $$ NYZ015>018-022>025-036-044-045-055-056-PAZ038>040-043-044-047-048- 072-130245- /O.CON.KBGM.WS.A.0004.170314T0000Z-170316T0000Z/ Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Cortland-Chenango-Tioga-Broome-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Cortland, Norwich, Owego, Waverly, Binghamton, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 933 PM EST Sat Mar 11 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY EVENING... * LOCATIONS...All of Northeast Pennsylvania and most of Central New York. * HAZARD TYPES...Heavy snow. * ACCUMULATIONS...Snow accumulation of up to a foot or more possible. * TIMING...Snow is expected to develop over the region Monday night, possibly becoming heavy on Tuesday, and persisting into Wednesday. * IMPACTS...The heavy snow could make travel very dangerous. Roads could become snow covered and slippery. * WINDS...North 5 to 15 mph with gusts up to 25 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for heavy snow that could severely impact travel. Continue to monitor the latest forecasts. && $$ MLJ/DJN
801 WWUS41 KBGM 120812 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 412 AM EDT Sun Mar 12 2017 NYZ009-037-046-057-062-130815- /O.CON.KBGM.WC.Y.0004.000000T0000Z-170312T1500Z/ /O.CON.KBGM.WS.A.0004.170314T0000Z-170316T0000Z/ Northern Oneida-Southern Oneida-Otsego-Delaware-Sullivan- Including the cities of Boonville, Rome, Utica, Oneonta, Delhi, Walton, and Monticello 412 AM EDT Sun Mar 12 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM THIS MORNING... ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY EVENING... * LOCATIONS...Oneida, Otsego, Delaware, and Sullivan counties. * HAZARD TYPES...Bitter cold wind chills overnight and early Sunday. Heavy snow. * WIND CHILL...Between 10 and 20 below overnight and early Sunday. * TIMING...The lowest wind chills will occur between 3 am and 8 am Sunday. Snow is expected to develop over the region Monday night, possibly becoming heavy on Tuesday, and persisting into Wednesday. * IMPACTS...Heavy snow could make travel very dangerous. Roads could become snow covered and slippery. Dangerous wind chills will quickly produce frostbite on exposed skin. * WINDS...Northwest winds 5 to 15 mph with gusts up to 25 mph. * TEMPERATURES...Falling to between 5 below and 5 above overnight and ranging mainly in the teens and 20s for Monday night through Wednesday. * ACCUMULATIONS...Snow accumulation of up to a foot or more possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves. A Winter Storm Watch means there is a potential for heavy snow that could severely impact travel. Continue to monitor the latest forecasts. && $$ NYZ015>018-022>025-036-044-045-055-056-PAZ038>040-043-044-047-048- 072-130815- /O.CON.KBGM.WS.A.0004.170314T0000Z-170316T0000Z/ Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Cortland-Chenango-Tioga-Broome-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Cortland, Norwich, Owego, Waverly, Binghamton, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 412 AM EDT Sun Mar 12 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY EVENING... * LOCATIONS...All of Northeast Pennsylvania and most of Central New York. * HAZARD TYPES...Heavy snow. * ACCUMULATIONS...Snow accumulation of up to a foot or more possible. * TIMING...Snow is expected to develop over the region Monday night, possibly becoming heavy on Tuesday, and persisting into Wednesday. * IMPACTS...The heavy snow could make travel very dangerous. Roads could become snow covered and slippery. * WINDS...North 5 to 15 mph with gusts up to 25 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for heavy snow that could severely impact travel. Continue to monitor the latest forecasts. && $$ TAC/RRM
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Mar 11, 3:13 PM EST, 18 minutes earlier.
Area forecast discussion, Mar 11, 3:13 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
313 PM EST Sat Mar 11 2017
.SYNOPSIS...
A cold northwest flow of arctic air will continue over the
region through the weekend. Scattered snow showers and flurries
will persist over central New York through tonight. A major
winter storm could impact our area Monday night through Tuesday
night. The potential exists for a heavy snowfall in our region.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
3 PM Update...
Northwest flow of very cold Arctic air continues with narrow
bands of snow showers and flurries. The dendritic growth layer
is pretty much sitting on the ground, and basically very cloud
is yielding dry fluffy flakes. Accumulations very slow-and-
steady, with sublimation and high March sun angle competing with
continuous very light flake fall. Moisture will be getting
shallower with time, decreasing coverage of snow showers-
flurries yet not not allowing it to end. Temperatures are near
daily record low maximums this afternoon.
As winds diminish somewhat tonight through Sunday morning along
with shallower moisture, the inland extent of snow will lessen
which will limit snow shower-flurry coverage to mainly Central
New York. However, very cold temperatures will continue and the
winds will be high enough to again produce wind chills of 10 to
20 below in higher elevations of Oneida-Otsego-Delaware
counties, and reaching into Sullivan County as well, thus a Wind
Chill Advisory is being issued for those counties tonight
through midmorning Sunday. Actual low temperatures will be
mainly single digits to around 10 degrees.
Another Arctic day for Sunday with highs in the mid teens to mid
20s. Snow showers-flurries again, mainly in Finger Lakes
stretching to Mohawk Valley, with nominal accumulations if any.
&&
.SHORT TERM /MONDAY/...
3 am update...
A cold northwest flow will continue Sunday night. Lake effect
will continue to diminish and die in place across central NY as
a ridge of surface high pressure moves in late. Snowfall amounts
should be under half an inch. Another cold night with lows
mostly in the single digits but winds much lighter so wind chill
advisories will not be needed.
Monday a dry day before the big event. Moisture comes in aloft
across the north and west in the morning then from the south
late. A warmer day in the upper 20s and lower 30s but still
well below normal.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
3 am update...
A major winter storm is possible Monday night to at least
Tuesday night. Models all have a surface low moving up the east
coast while an upper level trough drops into the Great Lakes. A
second weaker low moves northeast through the Ohio Valley. The
coastal low intensifies and becomes a potent nor'easter. Models
converging on similar storm tracks early this morning. The
heaviest qpf will be closer to the low across northeast PA and
the Catskills of NY. All have at least some snow moving into the
entire area Monday night and continuing into Tuesday night.
Wrap around snow may continue into Wednesday. Given the dynamics
and storm speed the potential exists for double digit snow
totals. Have likely to cat pops. Too early for a watch but have
put a heads up in the hazardous weather outlook and in the
briefing with the wind chill advisory. Temperatures plenty cold
enough for just snow with lows mostly in the teens. Highs
Tuesday lower 30s to upper 20s cool into the 20s Wednesday.
Active and colder than normal weather continues the end of the
week. Lake effect snow Wednesday night to Thursday. A brief
break Thursday night with high pressure then a weak storm brings
light snow Friday to Saturday.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Stubborn lake effect snow showers and flurries will persist
through the afternoon-evening, thanks to very cold flow out of
the northwest with shallow moisture. Most terminals will still
manage to bounce between low end VFR and IFR/fuel alternate at
times; see TAFs for specifics on timing. Moisture becomes more
limited tonight which while cutting down on restrictions will
not completely eliminate them; best likelihood will be KITH but
KBGM-KSYR-KRME could also get involved at times depending on
exactly how lingering flurry bands lay out. Becoming mainly VFR
during the day Sunday. Northwest winds 15-20 knots with gusts
25-30 knots this afternoon will diminish tonight to 7-12 knots.
OUTLOOK...
Sunday afternoon through Monday...Mainly VFR.
Monday night-Tuesday...Restrictions very likely as large
coastal storm spreads snow across the region, possibly heavy.
Wednesday...Restrictions likely in snow showers and gusty winds.
Wednesday night-Thursday...Improving conditions but lake effect
snow showers and brief restrictions still possible NY terminals.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Chill Advisory from 7 PM EST this evening to 11 AM EDT
Sunday for NYZ009-037-046-057.
&&
SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...MDPHazardous weather outlook, Mar 11, 3:14 AM EST, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 314 AM EST Sat Mar 11 2017 NYZ009-036-037-046-057-120815- Northern Oneida-Madison-Southern Oneida-Otsego-Delaware- 314 AM EST Sat Mar 11 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. Bitter cold wind chills may develop again later tonight into Sunday morning. Additional Wind Chill Advisories may be required. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong coastal storm will develop early next week. Depending on the track of the storm, a potentially significant amount of accumulating snowfall is possible over portions of the region Monday night into Wednesday. Please stay tuned for the latest updates, as we continue to monitor this evolving system over the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>018-022>025-044-045-055-056-062-PAZ038>040-043-044-047-048- 072-120815- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Cortland-Chenango-Tioga-Broome-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 314 AM EST Sat Mar 11 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong coastal storm will develop early next week. Depending on the track of the storm, a potentially significant amount of accumulating snowfall is possible over portions of the region Monday night into Wednesday. Please stay tuned for the latest updates, as we continue to monitor this evolving system over the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 3:31 PM EST | Winter Storm Watch | BGM | Broome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more | 24 hr |
Nearby
Wind Chill Advisories in New York, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.